Apr
2015

Q&A: Why do I have anxiety when taking sertraline?

Ask A Doctor Question: 

not sure if this is anxiety I take setralin have for years, my long time doctor new my mother had terrible anxiety attacks and thought with my nature I should. When I was younger I am 61 now I would occasionally have shaking fits especially at night not very often. 3 times the last 6 weeks I get up to go to the bathroom I get nauseated so I go lay down then I will get this feeling starting on my neck to my arms then to my torso if feel like electric waves and I will get cold. My stomach gets hard as a rock and bulges out. I try to lay real still and will doze off and on. Not this last time but the 2 prior times I would also shake like I did when I was in my 20's . When morning comes I will feel pretty good. The 2 common things to all 3 episodes is I forgot my sertraline for 2 days and didn't drink much water as I am very active playing golf daily. Any ideas.

Answer: 

Angela Hunnicutt, Ph.D., HSPP - LocateADoc.com

Difficult to tell. I certainly recommend seeing your physician to rule out any physical issues. Your body has to adjust whenever you miss your medication, and the adjustment could be causing some of the physical symptoms. Also, of course, missing your medication could cause some anxiety, which is sometimes manifested with physical symptoms. I hope this helps. 

--Angela Hunnicutt, Ph.D., HSPP
Indianapolis, IN

Answer: 

Jon Cole, PhD - LocateADoc.com

I advise you to inform your primary care doctor or the doctor prescribing your medication about your symptoms as soon as possible so that he or she can assess what might be going on and treat it appropriately.  I’m not an MD.

--Jon Cole, PhD
Grayslake, IL

LocateADoc.com does not evaluate or guarantee the accuracy of any Ask A Doctor Q&A content. Read full conditions of use here.